This article considers the risk of interactions between NOACs and antidepressants.
- Non-vitamin K antagonist oral anticoagulants (NOACs) appear to have fewer clinically significant drug interactions than warfarin but concomitant use with strong inhibitors/inducers of CYP3A4 and/or P-glycoprotein (P-gp) can result in clinically significant interactions.
- Concomitant administration of NOACs with St John’s Wort (SJW) is not recommended. SJW is a potent inducer of CYP3A4 isoenzymes and intestinal P-gp transporter. Concomitant administration may lead to reduced NOAC plasma concentrations with possible reduction in anticoagulant effect.
- See individual drug sections within the main text of this Q&A for NOAC manufacturers’ comments regarding their concomitant use with SJW.
- The release of serotonin by platelets is important for maintaining haemostasis. SSRIs and SNRIs inhibit the serotonin transporter responsible for the uptake of serotonin into platelets. Thus SSRIs and SNRIs may increase the risk of bleeding.
- Co-administration of NOACs with drugs that affect haemostasis, such as SSRIs or SNRIs, increases the risk of bleeding and the manufacturers of SSRIs and SNRIs advise caution when these agents are used concomitantly.
- See individual drug sections within the main text of this Q&A for NOAC manufacturers’ comments regarding their concomitant use with an SSRI or SNRI.
Medicines Information Pharmacist, South West Medicines Information and Training